Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 243, NWS Wichita, KS

October 9, 2018Labette County, Montgomery County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Oct 9, 2018, 12:22 PM CDT for Labette County, Montgomery County, Kansas. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 9, 2018, 12:22 PM CDT (17:22 UTC)
Expired
Oct 9, 2018, 12:54 PM CDT
In force
32 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Labette County, KS, Montgomery County, KS

The radar

The Tulsa radar (KINX), 106 km from the middle of the area, began a volume at 17:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 9, 12:29 PM CDTFUNNEL CLOUD4 Nnw Coffeyville, KSREPORTED BY THE PUBLIC.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 9, 12:17 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 5.4 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2018-10-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 372 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2018-10-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 159 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
372 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
747 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
159 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted.

070 
WUUS53 KICT 091722
SVRICT
KSC099-125-091815-
/O.NEW.KICT.SV.W.0243.181009T1722Z-181009T1815Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
1222 PM CDT TUE OCT 9 2018

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Southwestern Labette County in southeastern Kansas...
  Eastern Montgomery County in southeastern Kansas...

* Until 115 PM CDT.

* At 1221 PM CDT, a severe thunderstorm was located over Dearing, or
  near Coffeyville, moving north at 50 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Coffeyville, Independence, Cherryvale, Dearing, Liberty, Sycamore,
  Coffeyville Airport and Independence Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. This storm may cause serious injury and significant
property damage.

&&

A Tornado Watch remains in effect until 800 PM CDT for southeastern
Kansas.

LAT...LON 3700 9551 3700 9580 3735 9576 3728 9548
TIME...MOT...LOC 1721Z 196DEG 42KT 3703 9574 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

CARUSO
1 follow-up statement
627 
WWUS53 KICT 091754
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
1254 PM CDT TUE OCT 9 2018

KSC099-125-091804-
/O.CAN.KICT.SV.W.0243.000000T0000Z-181009T1815Z/
Labette KS-Montgomery KS-
1254 PM CDT TUE OCT 9 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN LABETTE AND
EASTERN MONTGOMERY COUNTIES IS CANCELLED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.  However gusty winds and heavy rain are still
possible with this thunderstorm.

A Tornado Watch remains in effect until 800 PM CDT for southeastern
Kansas.

LAT...LON 3700 9551 3700 9580 3735 9576 3728 9548
TIME...MOT...LOC 1752Z 196DEG 42KT 3741 9560 

$$

CARUSO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 9, 10:53 AM CDT, 1 hour 29 minutes earlier.

Area forecast discussion, Oct 9, 10:53 AM CDT, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1053 AM CDT Tue Oct 9 2018

...11 AM Mesoscale Update...

.MESOSCALE DISCUSSION...
Issued at 1020 AM CDT Tue Oct 9 2018

Water vapor imagery this morning shows a negatively-tilted s/w
over SE New Mexico, embedded within the larger upper trough over
the WRN US. At the surface, an area of low pressure was located
near Vance AFB. East of this low, the effective warm front extends
east, roughly along or just south of the OK/KS border. As of this
writing, instability is on the weaker side along and just north
of this boundary, on the order of about 250-750 j/kg MUCAPE across
SE KS. South of the warm front, it is more unstable with MUCAPE
as high as 1200 j/kg per recent LAPS data. A QLCS is ongoing in
the warm sector south of this boundary and has a history of
producing damaging winds and a few tornadoes across central OK. As
this QLCS continues to race NE, it will encounter the somewhat
more stable airmass over SE KS. Despite the weaker instability in
our CWA, the strong forcing should allow the QLCS to maintain its
strength at least as far north as our counties bordering OK. In
fact, as that QLCS interacts with the warm front, there may be a
somewhat enhanced opportunity for brief spinup tornadoes. Going
into the early afternoon hours, the SFC low and warm front should
be able to lift further into SE KS, with increasing instability.
0-1km shear/helicity in the warm sector combined with modest
0-3km MLCAPE and low LCLs will continue to be favorable for
tornado development along the QLCS as it continues to lift/develop
NE across SE KS. Gusty/damaging winds will remain possible as
well. It is worth noting that the short term models have been
handling the ongoing QLCS fairly well, but are a bit too slow. The
quicker arrival of the QLCS may limit the severe potential
somewhat due to a lack of greater instability, but this will be
monitored closely. - Martin

&&

.SHORT TERM...(Today through Thursday night)
Issued at 343 AM CDT Tue Oct 9 2018

Forecast Headline:
Flood Watch Remains In Effect For All Areas Until 7 AM CDT
Wednesday.

Today-Early Wed Morning:
A DEEP upper-deck trof remains parked from the Northern Rockies to
along the AZ/NM state line while a 2nd, broad positively-tilted
upper-deck wave is situated primarily from Alberta to the WA/OR
state line. The 2nd wave, though still quite broad, will gradually
strengthen today & tonight toward, then across, the Great Basin.
This would finally force the initial wave east across the Southern
Rockies late tonight with the deamplifying wave reaching KS,
Western OK, & West TX early Wed morning. The evolving upper-deck
pattern would drive a cold front E/SE across KS late tonight. This
would, of course, drive the axis of heaviest rains & embedded
thunderstorms east as well. The rain & embedded thunderstorms will
clear most of KICT Country late Tue night with the rains confined
to far Southeast KS early Wed morning. This has been consistent
for about the past 3 days. Until then, heavy rains, accentuated by
the embedded thunderstorms, would continue to cause further
flooding across Central & eastern KS today & tonight. Therefore
the Flood Watch remains unchanged in all respects. In Southeast KS
the airmass destabilizes this afternoon as evidenced by MLCAPES
that'll likely increase to around 2,000 J/KG. With deep-layer bulk
shear increasing in response to the approaching initial wave to
45 to 50kts (per NAM) the severe thunderstorm potential is slowly
increasing for Southeast KS this afternoon & this evening. While
all 3 modes are possible, the greatest threats would be damaging
winds & even a few tornadoes in addition to heavy rains.

Wed-Thu Night:
Quiet weather finally returns as the departing, & shearing, upper
wave crosses the MS Valley, allowing a broad inverted surface
ridge to spread from the Northern Plains to North TX. The
intermission would be short-lived as a strong, positively tilted
mid-upper wave surges E/SE from the Northern Rockies to toward the
Northern Plains. At this time, light-moderate rains are expected
to greatly increase across most of KS late Thu night with far
Southeast KS the exception.

.LONG TERM...(Friday through Monday)
Issued at 343 AM CDT Tue Oct 9 2018

Next Weekend:
Most of next weekend will be wet as the next compact surface low
is scheduled to move across NM & into the TX Panhandle Fri & Fri
night. This would induce strengthening isentropic ascent across
KICT Country, especially Fri Night & Sat when the low would move
along the Red River. Such movement would drag another cold front
across most of KS, so we're in for another wet weekend.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 655 AM CDT Tue Oct 9 2018

IFR/LIFR cigs are likely to persist across central & south-central
KS throughout the day. With widespread SHRA & embedded +TSRA MVFR
vsbys are likely & may occasionally venture into IFR status.
Across SE KS a major concern is SVR (+)TSRA potential late this
afternoon & early this evening where prior to cold frontal passage
airmass would quickly destabilize. While some hail may occur, the
primary threats would be 50-60kt gusts & perhaps even a few
tornadoes. As the cold front crosses KS, the almost customary SW-
NNW windshift would occur although sustained speeds are not
expected to exceed 15kts. IFR cigs will continue to be a major
concern for most of the night.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    69  45  60  40 / 100  60   0   0
Hutchinson      64  43  58  38 / 100  40   0   0
Newton          68  44  58  38 / 100  70   0   0
ElDorado        71  45  59  38 / 100  80   0   0
Winfield-KWLD   72  46  61  40 / 100  80   0   0
Russell         52  39  55  35 / 100  20   0   0
Great Bend      54  40  56  36 / 100  20   0   0
Salina          63  43  57  36 / 100  50   0   0
McPherson       64  43  57  36 / 100  50   0   0
Coffeyville     77  52  64  42 / 100  90   0   0
Chanute         76  51  61  40 / 100  90   0   0
Iola            76  51  60  40 / 100  90   0   0
Parsons-KPPF    77  51  63  41 / 100  90   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Wednesday morning for KSZ032-033-047>053-
067>072-082-083-091>096-098>100.

&&

MESOSCALE...RM
SHORT TERM...EPS
LONG TERM...EPS
AVIATION...EPS
Hazardous weather outlook, Oct 9, 4:28 AM CDT, 7 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
428 AM CDT Tue Oct 9 2018

KSZ032-033-047>053-067>072-082-083-091>096-098>100-100930-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
428 AM CDT Tue Oct 9 2018

This Hazardous Weather Outlook is for portions of Central, South
Central and Southeast Kansas.

.DAY ONE...Today and Tonight

Widespread showers with embedded thunderstorms, many that will
produce heavy rains, will continue in all areas today. Further
flooding is certain. For further details, please refer to the Flood
Watch and river flood warnings that are in effect.

Severe thunderstorms remain possible across Southeast Kansas this
afternoon and this evening. The primary threats would be 60 to 70
mph winds and even a few tornadoes.

Although the heavy rain threat will slowly end in a west to east
manner late tonight, river flooding will continue. River flood
warnings and statements should be monitored closely!

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

River flooding will continue in most areas the rest of the week. Be
sure to check flood statements for further details and be listening
for possibly further warnings.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed across Southeast Kansas this
afternoon and early this evening.

Rainfall and flooding reports are always greatly appreciated.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Local storm report, Oct 9, 10:19 AM CDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WICHITA KS
1019 AM CDT TUE OCT 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0639 AM     FLOOD            6 SSE COLWICH           37.71N 97.49W
10/09/2018                   SEDGWICK           KS   BROADCAST MEDIA

            SCHOOL BUS, IN THE DITCH NEAR THE COWSKIN CREEK FLOODING
            ON MAPLE ROAD JUST WEST OF 119TH. BUS DRIVER ATTEMPTED TO
            TURN AROUND TO AVOID DRVING THROUGH FLOODED ROADWAY. NO
            CHILDREN ON BOARD. DRIVER UNHURT.

&&

BDK
Local storm report, Oct 9, 10:32 AM CDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1032 AM CDT TUE OCT 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     HEAVY RAIN       5 SW WINFIELD           37.22N 97.03W
10/09/2018  M4.72 INCH       COWLEY             KS   COCORAHS

0900 AM     HEAVY RAIN       2 WSW ROSALIA           37.81N 96.65W
10/09/2018  M3.80 INCH       BUTLER             KS   COCORAHS

0900 AM     HEAVY RAIN       4 SSE LANGDON           37.80N 98.30W
10/09/2018  M3.34 INCH       RENO               KS   COCORAHS

0900 AM     HEAVY RAIN       2 W CONWAY SPRINGS      37.39N 97.68W
10/09/2018  M3.30 INCH       SUMNER             KS   COCORAHS

&&

BDK
Local storm report, Oct 9, 10:42 AM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1042 AM CDT TUE OCT 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     HEAVY RAIN       MORAN                   37.92N 95.17W
10/09/2018  M6.00 INCH       ALLEN              KS   TRAINED SPOTTER

            36 HOUR TOTAL.

&&

BDK
Local storm report, Oct 9, 10:44 AM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1044 AM CDT TUE OCT 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     FLOOD            4 NNE IOLA              37.99N 95.38W
10/09/2018                   ALLEN              KS   TRAINED SPOTTER

            COUNTY ROADS FLOODED. US 169 NORTH OF THE IOLA IS CLOSED
            DUE TO FLOODING.

&&

BDK
Local storm report, Oct 9, 11:57 AM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1157 AM CDT TUE OCT 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 AM     FLOOD            3 NE AUGUSTA            37.72N 96.94W
10/09/2018                   BUTLER             KS   EMERGENCY MNGR

            WATER OVER THE ROAD ON SW 70TH STREET NORTHEAST OF TOWN.
            EAST OF OHIO STREET.

&&

BDK
Local storm report, Oct 9, 12:07 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1207 PM CDT TUE OCT 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1206 PM     HEAVY RAIN       10 S LINCOLN            38.90N 98.15W
10/09/2018  M8.00 INCH       LINCOLN            KS   PUBLIC

            MEASURED EVENT TOTAL RAINFALL.

&&

KMB

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 8, 10:37 PM CDTAreal Flood WarningICTChase, Greenwood58 hr
Oct 9, 12:21 AM CDTAreal Flood WarningICTButler, Cowley36 hr
Oct 9, 10:36 AM CDTFlash Flood WarningICTHarper, Kingman4 hr
Oct 9, 12:34 PM CDTTornado WarningICTLabette, Montgomery17 min
Oct 9, 12:41 PM CDTAreal Flood WarningICTHarvey, Reno, Sedgwick, Sumner24 hr
Oct 9, 12:45 PM CDTAreal Flood WarningICTBarton, Ellsworth, Lincoln, McPherson, Rice, Russell24 hr
Oct 9, 1:12 PM CDTSevere Thunderstorm WarningICTLabette32 min
Oct 9, 4:27 PM CDTRiver Flood WarningICTWilson10 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.